Wyoming, 2021High Wind in Wyoming, January 13 to 14, 2021
January 13 to 14, 2021 · NWS UNR · 6 events in 6 counties and zones
An intense low pressure system slowly crossed the region, bringing a prolonged period of strong northwesterly winds. Gusts of 60 to 70 mph were reported across much of the area, with a couple of gusts near 80 mph in the Gillette area early during the event.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system slowly crossed the region, bringing a prolonged period of strong northwesterly winds. Gusts of 60 to 70 mph were reported across much of the area, with a couple of gusts near 80 mph in the Gillette area early during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 13, 1:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 13, 1:45 PM MST, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
145 PM MST Wed Jan 13 2021
.DISCUSSION...(This Evening Through Wednesday)
Issued at 140 PM MST Wed Jan 13 2021
Current surface map places 983mb low over southern Saskatchewan,
with cold front racing into eastern Montana. Widespread wind gusts
of 50-65mph behind the front. Front moves into northeast
Wyoming/northwest South Dakota late this afternoon and through the
rest of western South Dakota early this evening. Have moved up
start time of high wind warnings due to earlier arrival of front.
Little has changed regarding wind forecast through Friday morning.
Initial surge of strong winds behind the cold front aided by
4-6mb/3hr pressure rises. After pressure rise bubble moves
through, steep lapse rates and strong subsidence will tap into 60+
kt winds at top of mixed layer through the night. For Thursday,
RAP/HRRR/NAM trending stronger with winds...with 60-75kt winds at the
top of mixed layer. Bufkit momentum transfer shows gust potential
to 80kts for Rapid City area. Have increased gusts for Thursday
for much of the area...with gusts around 75mph from K2WX-KRAP.
Winds diminish Friday morning as gradient relaxes. A period of
light rain transitioning to snow is likely behind the front.
Froude/RH support a few hours of upslope enhancement for the
northern Black Hills...with up to 3" of snow for the higher
elevations.
Upper low slowly moves into the Great Lakes region this weekend
with northwest flow over the Northern Plains through the middle
of next week. Series of impulses drop through the area with each
one bringing small chance of snow. First one on Saturday on the
dry side with small chance of snow in the Black Hills. Stronger
impulse arrives late Sunday, with light snow possible over
northeast Wyoming/far western South Dakota.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1001 AM MST Wed Jan 13 2021
Breezy southwesterly winds will continue across northeastern WY
this morning into the afternoon. Later this afternoon, a strong
cold front will bring very strong northwesterly winds to the
area. Gusts of 50+ kts are expected. Some light rain/snow will
quickly cross the area this evening also. MVFR/IFR conditions
will be possible, especially with snow across the northern Black
Hills. Otherwise, VFR conditions are expected through the forecast
period.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 5 PM this afternoon to noon MST Friday
for SDZ014-024-026-030>032-072>074.
High Wind Warning from 8 PM MST /9 PM CST/ this evening to noon
MST /1 PM CST/ Friday for SDZ042>044-046-047-049.
High Wind Warning from 6 PM this evening to noon MST Friday for
SDZ027>029-041.
High Wind Warning until noon MST Friday for SDZ001-002-012-013-
025.
WY...High Wind Warning from 5 PM this afternoon to noon MST Friday
for WYZ057.
High Wind Warning until midnight MST Thursday night for
WYZ054>056-058-071.
&&
DISCUSSION...7
AVIATION...PojorlieHazardous weather outlook, Jan 13, 4:16 AM MST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
416 AM MST Wed Jan 13 2021
SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074-
WYZ054>056-058-071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
416 AM MST Wed Jan 13 2021 /516 AM CST Wed Jan 13 2021/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
High winds will be possible over much of the area later this
evening through early Friday, particularly across the
northwestern and west central South Dakota plains. See the latest
High Wind product (NPWUNR) for details.
Light rain and snow is expected overnight tonight with minor
accumulations possible across northeastern Wyoming with little to
no accumulation across the western South Dakota plains.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
High winds will continue throughout the day Thursday. See the
latest High Wind product for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024-028-WYZ057-141300-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
416 AM MST Wed Jan 13 2021
This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.
.DAY ONE...Today and Tonight
High winds will be possible over much of the area beginning this
evening through Friday. See the latest High Wind product (NPWUNR)
for details.
Light to moderate snow is expected to begin this evening and
continue overnight. Accumulations of 1 to 3 inches are likely,
with locally higher amounts possible. Strong winds plus snow may
result in hazardous travel and reduced visibility.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
High winds will continue throughout the day Thursday. See the
latest High Wind product for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jan 13, 1:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
131 PM MST WED JAN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
01/13/2021 M58 MPH CAMPBELL WY MESONET
&&
POJORLIEHigh Wind, Northern Campbell
- When
- January 13, 4:00 PM MST to January 14, 5:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
High Wind, Northeastern Crook
- When
- January 13, 4:30 PM MST to January 14, 8:00 PM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
High Wind, Western Crook
- When
- January 13, 6:00 PM MST to January 14, 5:00 PM MST
- Where
- Western Crook forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
High Wind, Weston
- When
- January 13, 7:00 PM MST to January 14, 5:00 PM MST
- Where
- Weston forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
High Wind, Wyoming Black Hills
- When
- January 13, 8:00 PM MST to January 14, 5:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
High Wind, South Campbell
- When
- January 14, 11:00 AM MST to 5:00 PM MST
- Where
- South Campbell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 13, 20212 deaths · 2 injured · $3.2 million · 62 kt wind · 14 events
- High Wind and Strong Wind in Idaho, January 13 to 14, 20212 deaths · 1 injured · $5.1 million · 56 kt wind · 8 events
- Dust Storm and High Wind in Colorado, January 13 to 15, 20211 death · 101 kt wind · 18 events
- High Wind in North Dakota, January 13 to 14, 2021$945,000 · 81 kt wind · 36 events
- Coastal Flood in Washington, January 13, 2021$1.1 million · 2 events
- High Wind in Montana, January 13, 2021$752,000 · 109 kt wind · 8 events
- High Wind in Nebraska, January 13 to 15, 202167 kt wind · 25 events
- High Wind in South Dakota, January 13 to 15, 202181 kt wind · 24 events
- Dust Storm and High Wind in Kansas, January 13 to 15, 202167 kt wind · 16 events
- High Wind in Montana, January 13 to 15, 202176 kt wind · 15 events
- High Wind in Nebraska, January 13 to 15, 202175 kt wind · 9 events
- Blizzard in Minnesota, January 13 to 14, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932645, 932663, 932652, 932662, 932661, 932646.